Wyoming, 2008

High Wind in Wyoming, January 27, 2008

January 27, 2008 · NWS UNR · 5 events in 5 counties and zones

Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted into the evening. The strongest winds were noted across Campbell County, where winds gusted to 70 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwesterly winds developed across northeastern Wyoming during the morning and persisted into the evening. The strongest winds were noted across Campbell County, where winds gusted to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 26, 10:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 26, 10:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 PM MST SAT JAN 26 2008

UPDATED FOR HIGH WIND WATCH

.DISCUSSION...UPPER LEVEL RIDGE AXIS OVER ERN MT-WY INTO CO THIS
EVENING WITH HIGH CLOUDS CROSSING THE AREA. SURFACE TROF LOCATED
IN THE SAME AREA...AND IS PRODUCING GUSTY SW WINDS ACROSS NERN WY.
WARM AIR ADVECTION WILL CONTINUE INTO SUNDAY...WITH HIGH
TEMPERATURES WARMER THAN TODAYS. WITH SURFACE LOW DEVELOPING OVER MT
AND STRONG PRESSURE GRADIENT ACROSS WY...GUSTY SOUTHWEST WINDS WILL
INCREASE AGAIN LATE SUNDAY AFTERNOON OVER NERN WY AND NRN BLACK
HILLS. FORECAST SOUNDINGS SHOW 50-60 KT WINDS JUST OFF THE SURFACE.
RIDGE MOVES EASTWARD AS LARGE UPPER TROF DEEPENS OVER WRN US AND
REACHES THE NORTHERN PLAINS MONDAY...BRINGING ALONG AN ARCTIC FRONT
AND MUCH COLDER TEMPS BEHIND IT.

&&

.AVIATION...SKIES WL RMN MSTLY CLR EXCPT SOM HI CLDS DRIFTING ACRS
REGION. SW WINDS WILL BE 25-30KT SUSTAINED W/ GUSTS 40-45KT ACRS
NERN WY...BUT MUCH LGTR ACR THE WRN SD PLNS. WNDS WL INCRS AGAIN SUN
EVNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH NRN BLK HLS-NRN FOOTHLS SUN EVEN-MON MRNG.
WY...HIGH WIND WATCH SUN EVEN-MON MRNG.

&&

SANDERS
Hazardous weather outlook, Jan 26, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MST SAT JAN 26 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MST (600 AM CST) SAT JAN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS GUSTING TO AROUND 45 MPH ARE EXPECTED TONIGHT OVER
PARTS OF THE NORTHERN BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WINDS WILL AGAIN GUST TO AROUND 45 MPH SUNDAY NIGHT AND
EARLY MONDAY MORNING OVER THE NORTHERN AND CENTRAL BLACK HILLS.

STRONG NORTHWEST WINDS...MUCH COLDER AIR...AND SOME LIGHT SNOW WILL
INVADE THE AREA MONDAY...AS AN ARCTIC COLD FRONT RACES ACROSS THE
REGION. TEMPERATURES WILL FALL THROUGHOUT THE DAY...AND THE WINDS
WILL PRODUCE BLOWING SNOW AND LOW WIND CHILL VALUES MONDAY AFTERNOON
AND MONDAY NIGHT...ESPECIALLY ACROSS THE PLAINS NORTH AND EAST OF THE
BLACK HILLS. THE COLD AIR IS EXPECTED TO PERSIST THROUGH THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
January 27, 2:00 AM MST to 7:00 PM MST
Where
Northern Campbell forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Park/Forest Service
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
January 27, 12:00 PM MST to 2:00 PM MST
Where
Western Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
January 27, 2:00 PM MST to 11:00 PM MST
Where
South Campbell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Wyoming Black Hills

When
January 27, 4:00 PM MST to 6:00 PM MST
Where
Wyoming Black Hills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

High Wind, Weston

When
January 27, 8:00 PM MST to 10:00 PM MST
Where
Weston forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76077, 76079, 76078, 76080, 76081.